Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Aug 16, 2021, 3:14 PM MST for Graham County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2021, 3:14 PM MST (22:14 UTC)
- Expired
- Aug 16, 2021, 4:00 PM MST
- In force
- 46 min
- Issued by
- NWS Tucson, AZ
- Hail
- 0.00 in
- Wind
- 50
County Graham County, AZ
The radar
The Phoenix radar (KIWA), 180 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1291 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
181
WWUS85 KTWC 162214
SPSTWC
Special Weather Statement
National Weather Service Tucson AZ
314 PM MST Mon Aug 16 2021
AZZ509-510-162300-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
314 PM MST Mon Aug 16 2021
...A strong thunderstorm will impact portions of northeastern Graham
and west central Greenlee Counties through 400 PM MST...
At 313 PM MST, Doppler radar was tracking a strong thunderstorm 26
miles southeast of Seven Mile, or 39 miles northwest of Clifton,
moving south at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Point-Of-Pines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3350 10963 3293 10941 3303 10979 3322 11003
3349 10981 3347 10977 3348 10975 3351 10974
TIME...MOT...LOC 2213Z 006DEG 6KT 3346 10974
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
AHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 16, 1:52 PM MST, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 16, 1:52 PM MST, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 152 PM MST Mon Aug 16 2021 .SYNOPSIS...Showers and thunderstorms will continue through the afternoon and evening hours across the area, gradually diminishing overnight. Heavy rain, flash flooding and severe thunderstorms are the threats. More typical monsoon days are expected Tuesday and Wednesday with most locations dry by Thursday into Saturday. Temperatures will remain below normal for the next few days. && .DISCUSSION...Our active afternoon and evening is starting to come together across southeast Arizona. The ingredients are in place with MLCAPE values 1500-2500 J/KG along with a favorable steering wind profile, above normal moisture levels and broad lift ahead of a shortwave trough moving south from the Four Corners region along the AZ/NM border. KEMX radar is showing mostly terrain (and nearby adjacent areas) convection which will transition into more widespread storms as activity moves S/SW off the Mogollon Rim. SPC has much of the CWA outlined in slight risk for severe thunderstorms. Winds and hail will be the primary severe thunderstorm threats and we've already seen nickel sized hail in Oracle from an earlier thunderstorm. Otherwise, the storms initially today will be fairly slow moving and produce very heavy rainfall rates with the strongest storms producing more than 2 inches per hour. Storm movement will increase slightly later but still very heavy rainfall rates expected, especially in areas where cell mergers take place as convection becomes more widespread. Thus, the Flash Flood Watch continues to look good and remains in effect until 2 AM. Convection should generally push to the S/SW this evening and tend to push southward across the international border after midnight. Considerable moisture will remain across southeast Arizona Tuesday, the main question is just how widespread will potential convection be. The atmosphere will likely be worked over from the storms tonight which could limit development Tuesday. HREF members indicated mostly scattered thunderstorm coverage and this seems reasonable. PoPs are still fairly elevated but we went below NBM guidance for Tuesday. Any thunderstorms on Tuesday may still result in heavy rain and localized flash flooding given slow steering motions. As westerly to southwesterly flow kick more into gear Wednesday due to an upper low across the Pac NW, the weak upper low west of Baja at this time will get ejected eastward as a shortwave trough. Given the W/SW flow, best thunderstorm chances on Wednesday will be from Tucson eastward. A bona fide break in the monsoon is expected later this week. There could still be a few storms around in the White Mountains Thursday but otherwise dry conditions are expected Thursday through Saturday with drier air on westerly to southwesterly flow aloft. As the subtropical high builds across the Gulf Coast states into Texas this weekend, the flow will become more southerly by Sunday into early next week. Below normal temperatures will continue this week, warming up to seasonable levels this weekend. && .AVIATION...Valid through 18/00Z. Scattered to numerous SHRA/TSRA will continue this aftn thru the evening hours, gradually diminishing aft 17/06Z with more scattered SHRA/TSRA psbl especially aft 17/18Z. Gusty winds up to 45+ kts are psbl with these storms today, otrw expect sfc winds 10 kts or less. Clouds will be SCT-BKN 6k-11k ft MSL thru the pd with ocnl MVFR conds in SHRA/TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The active monsoon continues through Wednesday as a series of weather disturbances transition across the area and plenty of moisture remains in place. Flash flooding along with strong to severe winds and hail are the main threats this afternoon and tonight. Thereafter, storm coverage will become more scattered in nature with locally heavy rain the primary threat. By Thursday into the weekend most locales should remain dry with isolated thunderstorms mainly limited to the higher terrain of Graham and Greenlee County Thursday. Below normal temperatures are expected through mid-week before a gradual warm up begins late in the week. Min RH values remain well above critical levels. 20-foot winds will generally be less than 15 mph when not influenced by thunderstorms. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for AZZ501>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Aug 16, 12:31 PM MST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1231 PM MST MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM HAIL 1 WSW ORACLE 32.61N 110.80W
08/16/2021 M0.88 INCH PINAL AZ TRAINED SPOTTER
&&Special weather statement, Aug 16, 3:11 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
311 PM MST Mon Aug 16 2021
AZZ503-513-162245-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
311 PM MST Mon Aug 16 2021
...A strong thunderstorm will impact portions of southwestern Cochise
and southeastern Santa Cruz Counties through 345 PM MST...
At 310 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms near Parker Canyon Lake, or 17 miles west of Sierra
Vista. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Parker Canyon Lake.
This includes Route 83 between mile markers 3 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3148 11062 3151 11043 3133 11039 3133 11061
TIME...MOT...LOC 2210Z 080DEG 3KT 3144 11051
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 16, 3:14 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
314 PM MST Mon Aug 16 2021
AZZ509-510-162300-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
314 PM MST Mon Aug 16 2021
...A strong thunderstorm will impact portions of northeastern Graham
and west central Greenlee Counties through 400 PM MST...
At 313 PM MST, Doppler radar was tracking a strong thunderstorm 26
miles southeast of Seven Mile, or 39 miles northwest of Clifton,
moving south at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Point-Of-Pines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3350 10963 3293 10941 3303 10979 3322 11003
3349 10981 3347 10977 3348 10975 3351 10974
TIME...MOT...LOC 2213Z 006DEG 6KT 3346 10974
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:02 PM MST | Special Weather Statement | TWC | Greenlee | 43 min |
| Aug 15, 7:47 PM MST | Special Weather Statement | TWC | Graham | 58 min |
| Aug 15, 8:30 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 46 min |
| Aug 16, 12:20 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 55 min |
| Aug 16, 12:39 PM MST | Flash Flood Warning | TWC | Pinal | 3 hr |
| Aug 16, 1:27 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 48 min |
| Aug 16, 1:49 PM MST | Flash Flood Warning | TWC | Pinal | 3 hr |
| Aug 16, 3:06 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 3 hr |
| Aug 16, 3:11 PM MST | Special Weather Statement | TWC | Santa Cruz | 34 min |
| Aug 16, 3:58 PM MST | Special Weather Statement | TWC | Graham | 47 min |
| Aug 16, 4:38 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 3 hr |
| Aug 16, 4:44 PM MST | Severe Thunderstorm Warning | TWC | Graham | 46 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.